Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 27, 2014, 6:57 PM EDT for Grafton County, Merrimack County, Sullivan County, New Hampshire. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2014, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 27, 2014, 7:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Grafton County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Portland,ME radar (KGYX), 139 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:45 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 27, 6:45 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
645 PM EDT SUN JUL 27 2014
.SYNOPSIS...
LOW PRESSURE TRACKS INTO SOUTHERN NEW ENGLAND TONIGHT... THEN
MOVES NORTHEAST THROUGH NEW HAMPSHIRE AND MAINE ON MONDAY...
BRINGING SHOWERS AND THUNDERSTORMS WITH IT. A STATIONARY FRONT
REMAINS ALONG OR JUST OFF THE COAST TUESDAY THROUGH SUNDAY WITH
WEAK AREAS OF LOW PRESSURE MOVING NORTH ALONG THE BOUNDARY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
645 PM...THIS UPDATE FOCUSES ON POPS TO ADJUST THEM TO BETTER
REFLECT A DRIER EVENING AND OVERNIGHT IN ERN ZONES....AND THEN HIT
THE SCT TSRA MOVING OUT OF VT INTO NH BETWEEN 23 AND ~01Z. THESE
STORMS HAVE SHOWED SOME UPDRAFT ROTATION AND THE ABILITY TO HOLD
CORERS ABV THE FREEZING LVL...SO WILL HAVE TO WATCH FOR POTENTIAL
HAIL/STRONG WINDS OVER THE NEXT COUPLE HOURS.
ALSO...ADJUSTED T/TD BASED ON CURRENT OBS...WITH SLIGHTLY HIGHER
MINS IN THE NRN ZONES.
PREVIOUSLY...FIRST STRONG SHORTWAVE IS EXITING THE FORECAST AREA
THIS AFTERNOON... WITH RAIN AND EMBEDDED THUNDERSTORMS MOVING INTO
EASTERN MAINE. BEHIND IT... SOME SUNSHINE HAS ALLOWED THE
ATMOSPHERE TO DESTABILIZE A BIT MORE. A VORT MAX IS ALSO MOVING
THROUGH NORTHERN NEW ENGLAND... HELPING TO TRIGGER SOME SCATTERED
SHOWERS AND THUNDERSTORMS AS IT MOVES EAST. WILL LIKELY SEE SOME
OF THIS ACTIVITY REACH NEW HAMPSHIRE THIS AFTERNOON AND EVENING.
WIND SHEAR SHOULD BE SUFFICIENT FOR SUPERCELLS... WITH LOW LEVEL
DIRECTIONAL SHEAR ENOUGH TO SUPPORT CYCLONICALLY ROTATING
UPDRAFTS. INSTABILITY IS THE BIGGEST QUESTION MARK IN THIS
EVENING/TONIGHT FORECAST. HOWEVER... IT IS WORTH NOTING THAT MANY
NORTHERN NEW ENGLAND TORNADOES OCCUR IN WEAKLY UNSTABLE AND HIGHLY
SHEARED ENVIRONMENTS... SO WILL HAVE TO BE ESPECIALLY VIGILANT FOR
ROTATING STORMS THIS EVENING. COVERAGE OF STORMS IS EXPECTED TO BE
SCATTERED... SO POP IS ONLY IN THE CHANCE RANGE THROUGH THE
EVENING. WILL LIKELY SEE A BREAK IN THE RAIN TONIGHT BEFORE MORE
RAIN MOVES NORTH INTO THE AREA BY MORNING.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
LOW PRESSURE SYSTEM STRENGTHENS AS IT TRACKS THROUGH SOUTHERN NEW
ENGLAND TOMORROW AND TURNS NORTH THROUGH NEW HAMPSHIRE AND WESTERN
MAINE. THIS WILL BE SIMILAR TO A WINTER TIME SYSTEM... WITH A WARM
FRONT DEVELOPING OFFSHORE AND PRECIPITATION WRAPPING INTO AND
AROUND THE LOW. CONFIDENT IN AREA-WIDE COVERAGE OF RAIN
TOMORROW... SO WENT WITH VERY HIGH POP NEAR 100 PERCENT... WITH
THE HOURLY TREND SHOWING A PROGRESSION OF RAIN FROM SOUTH TO
NORTH. THERE MAY BE ENOUGH INSTABILITY TO LEAD TO A FEW
THUNDERSTORMS WITHIN THE BROADER AREA OF RAIN AS WELL. STILL SEE A
STRONGLY SHEARED ENVIRONMENT... SO WOULD NOT BE OUT OF THE
QUESTION TO GET SOME ROTATING UPDRAFTS.
HIGH TEMPERATURES REACH THE 70S... ONCE RAIN MOVES OFF TO THE
NORTH AND SOME CLEARING BEGINS. MAY SEE SOME UPSLOPE SHOWERS IN
THE MOUNTAINS BEHIND THE LOW MONDAY AFTERNOON AND EVENING... BUT
THE GENERAL TREND ACROSS THE AREA WILL BE FOR DRYING CONDITIONS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A PERIOD OF UNSETTLED WEATHER WILL LAST THRU MOST OF THE ENTIRE LONG
TERM FORECAST PERIOD.
THE UPPER LEVEL PATTERN SHOWS A CUTOFF LOW CENTERED AROUND THE GREAT
LAKES REGION. THIS SYSTEM DRIFTS AROUND SOUTHERN CANADA AND THE
NORTHERN U.S. THRU FRIDAY NIGHT BEFORE IT EVOLVES INTO AN OPEN
WAVE OVER THE WEEKEND. OVERALL THIS PATTERN KEEPS A SW FLOW ALOFT
OVER THE EASTERN U.S. AS A RESULT A FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ALONG OR JUST OFF THE EAST COAST. WEAK LOW
PRESSURE SYSTEMS WILL MOVE NE ALONG THE BOUNDARY AT TIMES THRU THE
LONG TERM FORECAST PERIOD. THE MODELS INDICATE THE DEEP LAYER FROM
SURFACE TO 500 MB IS RELATIVELY DRY AS A DRY SLOT WRAPS TO THE N
NE ACROSS THE EAST COAST. HOWEVER, THE UPPER LEVEL TROUGH...UPPER
LEVEL SW FLOW AND SURFACE BOUNDARY SUPPORT THE THREAT OF
CONVECTION...MAINLY DURING THE DAY TIME INTO EARLY EVENING HOURS.
THE CHANCE OF PRECIPITATION THOUGH WILL BE NO MORE THAN A SLIGHT
CHANCE OR CHANCE.
USED A BLEND OF VARIOUS MODELS...HPC GUIDANCE...PREVIOUS FORECAST
FOR PERSISTENCE AND CLIMATOLOGY FOR THE LONG TERM FORECAST.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM...MOSTLY VFR CONDITIONS THIS EVENING... BUT COULD SEE
SOME FOG DEVELOPING AGAIN EAST OF PORTLAND AFFECTING PRIMARILY
AUGUSTA AND ROCKLAND. THIS WILL BE AIDED BY WET GROUND... HIGH DEW
POINTS... AND A PERSISTENT SSE ONSHORE FLOW. THERE IS AN OUTSIDE
CHANCE OF A THUNDERSTORM THIS AFTERNOON/EVENING PRIMARILY OVER NEW
HAMPSHIRE. EXPECT LOWERING CEILINGS AND RAIN TO MOVE IN BY
MORNING... SPREADING FROM SOUTH TO NORTH ACROSS THE REGION ON
MONDAY.
LONG TERM /TUESDAY THROUGH FRIDAY/...A PERIOD OF UNSETTLED WEATHER
WITH A THREAT OF SHOWERS/THUNDERSTORMS WHICH COULD PRODUCE MVFR OR
POSSIBLY IFR CONDITIONS DURING THE LONG TERM FORECAST PERIOD FROM
TUESDAY THRU FRIDAY. THE CONVECTION WILL BE MOSTLY CONFINED DURING
THE DAYTIME INTO EARLY EVENING HOURS.
&&
.MARINE...
SHORT TERM...SOUTHERLY FLOW INCREASES TO 20 OR 25 KT BY MONDAY
MORNING... WITH WAVE HEIGHTS GRADUALLY BUILDING AS WELL. MODEL
GUIDANCE CONTINUES TO OVERDO THE WAVE HEIGHTS BY A SIGNIFICANT
MARGIN. HAVE UNDERCUT THIS GUIDANCE SUBSTANTIALLY... BUT STILL
COULD SEE 7 FT WAVES IN THE EASTERN WATERS.
LONG TERM /TUESDAY THROUGH FRIDAY/...RESIDUAL ROUGH SEAS ON
TUESDAY MAY STILL BE AT SCA LEVELS OVER THE OPEN WATERS. OTHERWISE
A NEARLY STATIONARY FRONT STALLED ALONG OR JUST OFF THE EAST COAST
WILL DOMINATE THE WEATHER PATTERN THRU THE LONG TERM FORECAST
PERIOD KEEPING THE FLOW RELATIVELY WEAK RESULTING IN WINDS AND
SEAS STAYING BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM MONDAY TO 6 AM EDT TUESDAY FOR
ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Jul 27, 3:08 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 308 PM EDT SUN JUL 27 2014 MEZ007>009-012>014-018>028-NHZ001>010-013-014-281915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 308 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-281915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 308 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 4:42 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 442 PM EDT SUN JUL 27 2014 MEZ019-272115- INTERIOR CUMBERLAND- 442 PM EDT SUN JUL 27 2014 ...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 515 PM EDT... AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF EAST SEBAGO...OR ABOUT 9 MILES WEST OF NORTH WINDHAM...MOVING NORTHEAST AT 20 MPH. SOME BROAD ROTATION WAS NOTED WITH THIS STORM. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEBAGO LAKE THROUGH 515 PM EDT. THUNDERSTORMS CAN PRODUCE WATERSPOUTS OVER OPEN BODIES OF WATER WITH LITTLE TO NO WARNING. BOATERS SHOULD SEEK SAFE HARBOR UNTIL THREATENING WEATHER PASSES. LAT...LON 4373 7062 4388 7073 4400 7045 4383 7031 KIMBLE
Local storm report, Jul 27, 6:05 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
605 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 2 SW SEBAGO LAKE STATE 43.90N 70.61W
07/27/2014 CUMBERLAND ME SOCIAL MEDIA
PICTURES RECEIVED OF FUNNEL CLOUD NEAR SEBAGO LAKE
STATE PARK. LOCATION AND TIME ESTIMATED. UNCLEAR IF
FUNNEL IS TOUCHING DOWN.
&&
EVENT NUMBER GYX1400142
KIMBLESpecial weather statement, Jul 27, 6:39 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
639 PM EDT SUN JUL 27 2014
NHZ006-272315-
SOUTHERN CARROLL-
639 PM EDT SUN JUL 27 2014
...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY THROUGH 715 PM
EDT...
AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF SANDWICH...OR ABOUT
10 MILES NORTHWEST OF MOULTONBOROUGH...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANDWICH AND
NORTH SANDWICH THROUGH 715 PM EDT.
PEA SIZED HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4392 7131 4377 7131 4379 7154 4380 7155
4383 7155 4387 7156 4389 7156
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:50 PM EDT | Special Weather Statement | GYX | Cumberland | 25 min |
| Jul 27, 3:01 PM EDT | Small Craft Advisory | GYX | 37 hr | |
| Jul 27, 4:42 PM EDT | Special Weather Statement | GYX | Cumberland | 33 min |
| Jul 27, 5:01 PM EDT | Tornado Warning | GYX | Cumberland | 14 min |
| Jul 27, 6:39 PM EDT | Special Weather Statement | GYX | Carroll | 36 min |
| Jul 27, 7:33 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 42 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.